Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Beware the phony multiplication on Quillen's $ \mathcal{A}^{-1}\mathcal{A}$


Author: R. W. Thomason
Journal: Proc. Amer. Math. Soc. 80 (1980), 569-573
MSC: Primary 18F25; Secondary 55N45, 55S99
MathSciNet review: 587929
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper exposes a subtle but irreparable flaw in a frequently proposed construction of the graded ring structure on the algebraic K-groups of commutative rings.


References [Enhancements On Off] (What's this?)

  • [1] Samuel Eilenberg and G. Max Kelly, Closed categories, Proc. Conf. Categorical Algebra (La Jolla, Calif., 1965) Springer, New York, 1966, pp. 421–562. MR 0225841
  • [2] Zbigniew Fiedorowicz, The Quillen-Grothendieck construction and extension of pairings, Geometric applications of homotopy theory (Proc. Conf., Evanston, Ill., 1977), I, Lecture Notes in Math., vol. 657, Springer, Berlin, 1978, pp. 163–169. MR 513547, 10.1007/BFb0069233
  • [3] Daniel Grayson, Higher algebraic 𝐾-theory. II (after Daniel Quillen), Algebraic 𝐾-theory (Proc. Conf., Northwestern Univ., Evanston, Ill., 1976), Springer, Berlin, 1976, pp. 217–240. Lecture Notes in Math., Vol. 551. MR 0574096
  • [4] J. L. Loday, K-théorie algébrique et représentations de groups, Ann. Sci. École Norm. Sup. (4) 9 (1976).
  • [5] Saunders MacLane, Categories for the working mathematician, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 5. MR 0354798
  • [6] J. Peter May, 𝐸_{∞} ring spaces and 𝐸_{∞} ring spectra, Lecture Notes in Mathematics, Vol. 577, Springer-Verlag, Berlin-New York, 1977. With contributions by Frank Quinn, Nigel Ray, and Jørgen Tornehave. MR 0494077
  • [7] J. P. May, 𝐸_{∞} spaces, group completions, and permutative categories, New developments in topology (Proc. Sympos. Algebraic Topology, Oxford, 1972), Cambridge Univ. Press, London, 1974, pp. 61–93. London Math. Soc. Lecture Note Ser., No. 11. MR 0339152
  • [8] J. P. May, 𝐻_{∞} ring spectra and their applications, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976) Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978, pp. 229–243. MR 520544
  • [9] Graeme Segal, Categories and cohomology theories, Topology 13 (1974), 293–312. MR 0353298
  • [10] Robert W. Thomason, First quadrant spectral sequences in algebraic 𝐾-theory via homotopy colimits, Comm. Algebra 10 (1982), no. 15, 1589–1668. MR 668580, 10.1080/00927878208822794
  • [11] Friedhelm Waldhausen, Algebraic 𝐾-theory of generalized free products. I, II, Ann. of Math. (2) 108 (1978), no. 1, 135–204. MR 0498807
  • [12] R. Wolfson, Higher $ \Gamma $-spaces and hyperspectra, Quart J. Math. Oxford Ser. 30 (1979), 229-255.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 18F25, 55N45, 55S99

Retrieve articles in all journals with MSC: 18F25, 55N45, 55S99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1980-0587929-6
Article copyright: © Copyright 1980 American Mathematical Society